Minnesota, 2001Flood in Minnesota, April 22 to 23, 2001
April 22 to 23, 2001 · NWS FSD · 1 event in 1 county or zone
1 flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Apr 22, 1:45 AM CST, 4 hours 15 minutes earlier.
Area forecast discussion, Apr 22, 1:45 AM CST, 4 hours 15 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
245 AM CDT SUN APR 22 2001
THIS IS THE KIND OF FCST THAT A HYDROLOGIST WORKING THE FORECAST
DESK ON A MIDNIGHT SHIFT DREAMS OF...OR IS THAT HAS NIGHTMARES
ABOUT. AVN AND ETA IN GENERAL AGREEMENT ON MAIN FEATURES THRU 60
HOURS. ETA BRINGS MID LVL WRM FNTL BNDRY MUCH FARTHER N AND W INTO
THE CWA AHEAD OF MAIN LOW THAN THE AVN. WILL OPT FOR ETA SOLUTION ON
THE DETAILS WHERE THEY DIFFER. SVR THREAT IN FAR SERN ZONES THIS
EVNG AT THE NOSE OF THE DRY SLOT THAT WILL MOV INTO ERN NE AND WRN
IA. STRONG LIFT...DECENT INSTABILITY...AND SOME DIFFERNTIAL THETA-E
ADVECTION TO COME TOGETHER SE OF THE MID LVL FRNTL BNDRY BETWEEN 00Z
AND 06Z. TOUGHEST QUESTION FOR THIS FCST IS SNOW CHCS IN WRN CWA
TNGT. ETA SNOW ACCUMUALTION IS VERY IMPRESSIVE JUST TO THE W OF THE
CWA. LOOKING AT THICKNESS FOR SEVERAL DIFFERENT LAYERS...IT LOOKS
LIKE THE FAR WRN ZONES WL SEE THE PRECIP CHG TO SNOW THIS EVNG...
WITH THE CHANGEOVER SPREADING EAST ACRS MUCH OF THE CWA THRU 12Z
MON. BEST CHCS FOR ACCUMULATION WL BE FROM THE JAMES RIVER WEST...
WITH A QUICK SHOT OF HEAVIER SNOW CENTERED AROUND 06Z. IF THE WRM
FRNTL BNDRY DOES NOT MOV AS FAR N AND W AHEAD OF THE LOW...SNOW CHCS
WOULD BE BETTER SINCE THERE WONT BE AS MUCH WARM AIR FOR THE STRONG
DYNAMICS TO OVERCOME.
NO CHGS TO THE EXTENDED ATTM. STILL LOOKS LIKE GENERALLY DRY WITH A
WARMING TREND THROUGH THE END OF THE WEEK.
.FSD...WINTER STORM WATCH TONIGHT FAR NWRN CWA
GILLISPIE
In the hours before
Special weather statement, Apr 22, 3:10 AM CST, 2 hours 50 minutes before
SDZ071-IAZ012>014-020>022-031-032-NEZ014-222115-
SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
410 AM CDT SUN APR 22 2001
...MODERATE RISK OF SEVERE THUNDERSTORMS IN MUCH OF NORTHWEST IOWA...
STRONG LOW PRESSURE DEVELOPING OVER COLORADO THIS MORNING IS
EXPECTED TO MOVE NORTHEAST...AND CROSS OVER NORTHWEST IOWA TONIGHT.
HUMID AND UNSTABLE AIR ALONG AND SOUTHEAST OF THE TRACK OF THE LOW
WILL COMBINE WITH VERY STRONG WIND FIELDS TO PRODUCE A SIGNIFICANT
SEVERE WEATHER THREAT. THE THREAT OF SEVERE STORMS WITH LARGE
HAIL...DAMAGING WINDS...AND POSSIBLY TORNADOES...WILL BE MAINLY LATE
THIS AFTERNOON AND THIS EVENING. THE GREATEST SEVERE WEATHER THREAT
INCnLUDES NORTHWEST IOWA EXCEPT FOR THE FAR NORTHERN BORDER
COUNTIES...AS WELL AS DAKOTA COUNTY IN NEBRASKA AND UNION COUNTY IN
SOUTH DAKOTA.
WILLIAMS/GILLISPIE
Flood, Pipestone
- When
- April 22, 6:00 AM CST to April 23, 11:00 PM CST
- Where
- Pipestone forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 44.023, -96.259 (the zone’s center; the record gives no point)
Heavy rains caused flooding along Pipestone Creek, with a crest 3.6 feet above flood stage on the 23rd.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in Minnesota, April 22 to 23, 2001$6.1 million · 9 events
- Ice Storm in Minnesota, April 22 to 23, 2001$4.2 million · 2 events
- Tornado in Nebraska, April 22, 20011 injured · $600,000 · F1 · 1 event
- Lightning Strike in Nebraska, April 22, 2001$165,000 · 1 event
- Tornado and Hail in Texas, April 22 to 23, 2001$55,000 · F0 · 17 events
- Hail and Damaging Winds in Nebraska, April 22, 2001$73,000 · 2 in hail · 9 events
- Hail and Damaging Winds in Oklahoma, April 22, 2001$15,000 · 1.75 in hail · 41 events
- Lightning Strike in South Dakota, April 22, 2001$80,000 · 1 event
- Hail and Damaging Winds in Oklahoma, April 22, 2001$30,000 · 52 kt wind · 12 events
- Winter Storm in South Dakota, April 22 to 23, 200121 events
- High Wind in Texas, April 22, 200151 kt wind · 20 events
- Winter Storm in South Dakota, April 22 to 23, 200117 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5242961.